South Dakota, 2017

Hail and Damaging Winds in South Dakota, May 28, 2017

May 28, 2017 · NWS ABR · 5 events in 4 counties and zones

Several high based thunderstorms developed in an atmosphere with dry low levels and strong winds aloft, resulting in isolated severe winds and hail across parts of northeast South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Several high based thunderstorms developed in an atmosphere with dry low levels and strong winds aloft, resulting in isolated severe winds and hail across parts of northeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 28, 1:50 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, May 28, 1:50 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
250 PM CDT Sun May 28 2017

.SHORT TERM...(This Evening through Monday Afternoon)
Issued at 249 PM CDT Sun May 28 2017

Shortwave activity on the back of an upper trough is generating some
showers and thunderstorms across the region this afternoon. Some of
these showers have been producing 50 mph wind gusts and small hail.
Showers and thunderstorms will taper off this evening after sunset.
Skies will clear by midnight and temps will fall off rapidly. Nudged
overnight lows a bit lower than guidance given the low dewpoints.

As the upper trough pushes further south tonight and Monday, low
clouds will move over the eastern Dakotas. Steadier light rain or
drizzle is possible east of the James River for Memorial Day. Temps
will cool across the area tomorrow, as well, with highs only in the
60s expected. Winds, however, will increase out of the northwest
again and remain gusty especially across the eastern cwa.

.LONG TERM...(Monday Evening through Sunday)
Issued at 249 PM CDT Sun May 28 2017

Will continue to advertise temperatures a tick below blended
guidance for Tuesday and Wednesday mornings as Canadian high pressure
settles overhead with 850mb temperatures bottoming out across the
forecast area between +1 and +4C, about a standard deviation below
climo.

Will maintain blended guidance as GFS BUFKIT soundings support
elevated instability and a low level jet early Thursday.
Temperatures remain cool in the mid levels, but will be warming as
there is upper ridging moves out of the Rockies and into the plains
states.

As the previous forecaster also alluded to, there is trough that will
attempt to push through the upper ridge across the center of the
nation. Guidance continues to generate some convection surrounding
this feature, though models diverge on how to best handle this
feature as it is expected to weaken as it moves overhead with the
possibility that the upper ridge re-strengthens in its wake as we see
an upper low deepen over the Pacific Northwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1225 PM CDT Sun May 28 2017

VFR conditions are expected through tonight. Scattered showers and
some isolated thunder are expected this afternoon and evening. MVFR
stratus will push south into eastern SD Monday morning and
potentially affect KATY and KABR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Wise
LONG TERM...Connelly
AVIATION...Wise
Hazardous weather outlook, May 28, 3:28 AM CST, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
428 AM CDT Sun May 28 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-290930-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
428 AM CDT Sun May 28 2017 /328 AM MDT Sun May 28 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Widely scattered afternoon showers and thunderstorms are forecast
across the region today. The more organized showers and storms
that develop will be capable of producing gusty winds in excess of
40 or 50 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TMT

In the hours before

Local storm report, May 28, 2:16 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
316 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND GST     11 S BULLHEAD           45.61N 101.06W
05/28/2017  M57 MPH          CORSON             SD   MESONET

            RADAR ESTIMATED TIME.

&&

RL
Special weather statement, May 28, 2:31 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
331 PM CDT SUN MAY 28 2017

SDZ015-016-033>035-045-282115-
Hughes SD-Stanley SD-Dewey SD-Sully SD-Potter SD-Jones SD-
331 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JONES...SULLY...
STANLEY...SOUTHWESTERN POTTER...SOUTHEASTERN DEWEY AND NORTHWESTERN
HUGHES COUNTIES UNTIL 415 PM CDT/315 PM MDT/...

At 331 PM CDT/231 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Swiftbird Day School to 12
miles northwest of Sansarc. Movement was southeast at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Pierre, Fort Pierre, Onida, Blunt, Agar, Bush'S Landing, Swiftbird,
Spring Creek Rec Area, Little Bend Rec Area, Brown Church, Laplant,
Hayes, Ridgeview, Sansarc, Tiospaye Topa School, Swiftbird Day
School, Van Metre, West Shore Rec Area, southern Lake Oahe and Grey
Goose.

LAT...LON 4494 10114 4525 10057 4463 9972 4406 10096
      4439 10116
TIME...MOT...LOC 2031Z 319DEG 45KT 4509 10042 4468 10115

Lueck
Local storm report, May 28, 2:37 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
337 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     PIERPONT                45.50N 97.83W
05/28/2017  E50 MPH          DAY                SD   LAW ENFORCEMENT

&&

RL
Special weather statement, May 28, 2:39 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
339 PM CDT SUN MAY 28 2017

SDZ007-008-011-018>021-282115-
Marshall SD-Clark SD-Spink SD-Grant SD-Day SD-Codington SD-
Roberts SD-
339 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROBERTS...DAY...
SOUTHEASTERN MARSHALL...WESTERN GRANT...NORTHERN CLARK...EASTERN
SPINK AND NORTHWESTERN CODINGTON COUNTIES UNTIL 415 PM CDT...

At 339 PM CDT, the public reported strong thunderstorms along a line
extending from 7 miles west of Opitz Lake to near Crandall. Movement
was east at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Webster, Waubay, Florence, Bristol, Henry, Roslyn, Wallace, Bradley,
Ortley, Grenville, Garden City, Butler, Lily, Crandall, Crocker,
Finley Heights Housing, Grass Lake, Swan Lake, Rudebusch Corner and
Blue Dog Lake.

LAT...LON 4553 9700 4487 9747 4508 9806 4566 9766
TIME...MOT...LOC 2039Z 285DEG 51KT 4556 9764 4519 9794

Connelly
Special weather statement, May 28, 2:41 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
341 PM CDT SUN MAY 28 2017

SDZ005-006-010-282130-
Brown SD-McPherson SD-Edmunds SD-
341 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDMUNDS...
NORTHWESTERN BROWN AND EASTERN MCPHERSON COUNTIES UNTIL 430 PM CDT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spring Creek Colony, or 18 miles southeast of Ashley, moving
southeast at 50 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Leola, Frederick, Westport, Forbes, Long Lake, Wetonka, Barnard,
Plainview Colony, Mina, Grassland Colony, Mina Lake Rec Area, Elm
Lake, Spring Creek Colony, Long Lake Colony, Deerfield Colony, Sand
Lake Wildlife Refuge and Richmond Lake Rec Area.

LAT...LON 4576 9822 4538 9878 4594 9953 4594 9854
TIME...MOT...LOC 2041Z 319DEG 43KT 4591 9902

Lueck
Special weather statement, May 28, 3:16 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
416 PM CDT SUN MAY 28 2017

MNZ039-046-SDZ007-008-020>023-282145-
Traverse MN-Big Stone MN-Marshall SD-Hamlin SD-Deuel SD-Grant SD-
Codington SD-Roberts SD-
416 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR TRAVERSE...WESTERN BIG STONE...
NORTHWESTERN DEUEL...ROBERTS...SOUTHEASTERN DAY...EASTERN MARSHALL...
NORTHEASTERN HAMLIN...GRANT AND CODINGTON COUNTIES UNTIL 445 PM
CDT...

At 416 PM CDT, the public reported strong thunderstorms along a line
extending from near New Effington to near Goose Lake. Movement was
southeast at 55 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Watertown, Milbank, Sisseton, Ortonville, Wheaton, Big Stone City,
Castlewood, Browns Valley, Graceville, Veblen, Wilmot, Clinton,
Rosholt, Florence, Summit, Rauville, Henry, New Effington, Beardsley
and South Shore.

LAT...LON 4602 9657 4573 9638 4526 9638 4527 9645
      4512 9645 4461 9689 4486 9749 4515 9729
      4516 9722 4555 9723 4593 9750 4594 9656
TIME...MOT...LOC 2116Z 295DEG 49KT 4578 9692 4478 9729

Connelly

The radar

The Aberdeen radar (KABR), 30 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Edmunds

When
May 28, 3:20 PM CST
Where
Edmunds County, 4.93 mi NNW of Mina
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.500, -98.790

A tree was downed by sixty-five mph winds.

Thunderstorm Wind, Edmunds

When
May 28, 3:20 PM CST
Where
Edmunds County, 0.84 mi NE of Mina
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.440, -98.760

Sixty mph winds were estimated.

Thunderstorm Wind, Brown

When
May 28, 3:41 PM CST
Where
Brown County, 4.02 mi SW of Warner
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.280, -98.560

Hail, Spink

When
May 28, 4:05 PM CST
Where
Spink County, 3.91 mi E of Turton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.050, -98.020

Some golf ball hail fell east of Turton.

Thunderstorm Wind, Clark

When
May 28, 4:33 PM CST
Where
Clark County, 9.62 mi NW of Willow Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.730, -97.740

Sixty mph winds were estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 703338, 703339, 703340, 703337, 703342.